1. Health

FDA Issues Warning About Long-Term Use of PPIs

By March 4, 2011

Follow me on:

Millions of Americans take proton pump inhibitors (PPIs) for heartburn or GERD (Gastroesophageal Reflux Disease). Many people with food allergies that manifest as GI symptoms also have GERD.

The FDA issued a warning that use of PPIs for over a year may lead to low blood serum levels of magnesium (hypomagnesemia). The FDA does not believe that short-term use (less than two weeks) of over-the-counter PPIs has any adverse effect on magnesium levels.

Low magnesium levels may lead to:

  • Muscle spasms - you may experience muscle weakness, shakiness, leg cramps, or restless leg syndrome
  • Irregular heartbeat (arrhythmias) - you may feel heart palpitations, dizziness, upset stomach, or fatigue.
  • Seizures or convulsions

If you (or your child) have been taking a PPI for an extended period of time, and you experience any of these symptoms, call your doctor. If you experience symptoms of irregular heartbeat, seek immediate medical care. If you are taking the drug digoxin, or diuretics in addition to a PPI, talk to your doctor.  

Treatment for hypomagnesemia is magnesium supplements. However, the FDA found that in 25% of cases, magnesium supplementation was not enough and people had to stop taking PPI medications.

The FDA warning includes these prescription and over-the-counter medications:

  • Nexium (esomeprazole magnesium)
  • Dexilant  (dexlansoprazole)
  • Prilosec  and Prilosec OTC (omeprazole)
  • Zegerid and Zegerid  OTC (omeprazole and sodium bicarbonate)
  • Prevacid  and Prevacid 24-hour (lansoprazole)
  • Protonix  (pantoprazole sodium)
  • Aciphex  (rabeprazole sodium)
  • Vimovo (esomeprazole magnesium/naproxen)

Talk to your doctor if you have concerns about your long-term PPI use. Do not discontinue taking your medication.

For more information, see the FDA Drug Safety Communication.

Comments
March 4, 2011 at 11:07 am
(1) Jane says:

Interesting … Long-term PPI use has also been associated with fractures that are probably due to bone loss. Makes sense, since magnesium (not just calcium) is involved in bone health.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.